Shown: posts 1 to 12 of 12. This is the beginning of the thread.
Posted by woolav on November 13, 2004, at 18:06:32
I dont have any great advise nor do i live in the UK but i went through the same thing as far as having 0 emotions. I felt like if i would have won a lottery, i would have just been like "oh" -like i felt nothing about anything. I did switch SSRI that i was taking and have adding lamictal and now i have feelings again. Have you thought about lamictal???
Posted by ed_uk on November 13, 2004, at 18:21:57
In reply to ed_uk, posted by woolav on November 13, 2004, at 18:06:32
I've taken fluoxetine, citalopram and paroxetine. They all numb my emotions. So does effexor. I haven't really considered Lamictal because I take the SSRI for anxiety and OCD, I doubt Lamictal would be effective for these conditions.
Thank you for answering my post.
Posted by ed_uk on November 13, 2004, at 19:14:21
In reply to Re: ed_uk, posted by ed_uk on November 13, 2004, at 18:21:57
Look what I just found...
Question: I have a patient on sertraline who is experiencing memory problems. Is that likely?
Answer: Occasionally, the serotonergic antidepressants have been cited as causing reversible memory difficulties with extended use. Over 10 years ago, Apathy, inattention, and forgetfulness was accompanied by a decrease in frontal lobe functioning after long-term, high-dose fluoxetine treatment, normalizing after withdrawal. (Hoehn-Saric. J Clin Psych 1991) Although the enhancement of serotonin may alleviate anxiety, suicidality and depression, prolonged and excessive serotonin in the synapse may lead a decrease in transmission of dopamine in the frontal lobe. A decrease in dopamine transmission has been associated with a poor working memory and decreased attention span (Kapur S, et al. Biol Psychiatry. 1992;32:1-17).
How may an SSRI decrease the transmission of dopamine? To date, at least 15 different serotonin receptors have been identified; 5 of these receptors affect the transmission of dopamine (Ryan JM. Semin Clin Neuropsychiatry. 2000;5:238-249). Stimulation of the serotonin 2C autoreceptors on the presynaptic dopaminergic neurons in the frontal lobe may lead to a decrease in dopamine release. (Chaundry LB et al. Schizophrenia Res. 2002; 53:17-24). To use an analogy, these autoreceptors act as presynaptic "thermostats" detecting the serotonergic "heat" in the synapse, thereby affecting the firing of the of the dopaminergic "furnace". Stimulating these autoreceptors decrease the firing of the dopaminergic neuron, while blocking the receptors may increase the firing.
With those factors in mind, how may the memory disturbances occasionally associated with the SSRI's be reversed? Consider the following strategies:
1.Decrease the dosage of the SSRI and carefully monitor the patient for depression relapse; Hopefully, the depression will remain in remission while the memory improves
2.Change to a non-serotonergic antidepressant such as bupropion or nortriptyline. However, antidepressant efficacy may be compromised by NOT increasing serotonergic transmission
3.Add bupropion to the SSRI, since it may enhance dopaminergic functioning
4.Add a psychostimulant to the SSRI to enhance dopaminergic transmission
5.Add olanzapine to the SSRI, since olanzapine blocks serotonin 2C receptors and may enhance frontal lobe dopamine transmission (Zhang W, et al. Neuropsychopharmacology. 2000;23(3):250-262)
Posted by crazychickuk on November 13, 2004, at 20:26:10
In reply to Re: SSRIs: Emotionless, posted by ed_uk on November 13, 2004, at 19:14:21
very interesting .... what about a stimulant ? such as ritalin ?
Posted by ed_uk on November 14, 2004, at 1:58:35
In reply to Re: SSRIs: Emotionless, posted by crazychickuk on November 13, 2004, at 20:26:10
Yes, I'd like to try a stimulant. It might improve my motivation and concentration. Also, it might reduce my drowsiness. The chance my pdoc would prescribe one is about 2% though. Basically, he only prescribes SSRIs and that's about it. My last pdoc was just the same!
Posted by Peddidle on November 14, 2004, at 19:06:36
In reply to Re: SSRIs: Emotionless, posted by ed_uk on November 14, 2004, at 1:58:35
That article is very interesting! I thought it was just me, but it's good to know that these adverse reactions have actually been studied with prolonged use of zoloft (sertraline).
My therapist keeps trying to tell me to do all these things (i.e. making a schedule, etc.) to get my schoolwork done, but she doesn't seem to understand that I just CAN'T! Not that I don't want to, I just CAN'T! I would actually love to be one of those people who does nothing but schoolwork.
I actually just started taking strattera a few weeks ago. I haven't noticed any beneficial changes yet, except that I am A LOT more tired than usual (which isn't good for me, because I am always tired and kind of nocturnal). I see my pdoc again in a few weeks, and I am inclined to tell her the strattera is making me too tired to function properly, at which point I might ask for a stimulant.
Posted by ed_uk on November 15, 2004, at 10:40:41
In reply to Re: SSRIs: Emotionless, posted by Peddidle on November 14, 2004, at 19:06:36
Another option would be to try a low dose of desipramine instead of Strattera- you could consider this if your pdoc won't give you a stimulant. Would it be possible to reduce your SSRI dose?
All the best...
Posted by Peddidle on November 15, 2004, at 11:52:35
In reply to Re: SSRIs: Emotionless, posted by ed_uk on November 15, 2004, at 10:40:41
I have reduced my SSRI dose-- from 200mg (for 5 years) to 100mg now. I tried going down even further to 50mg a couple of weeks ago, but I started having bad withdrawal...I felt like I was losing my mind! So, I went back to 100mg, and my pdoc says to stay there for a while.
I just hate the pdoc who put me on the zoloft in the first place when I was 14, I should never have been put on it in the first place. She diagnosed me with OCD, and I stopped seeing her like 3 years ago, and I didn't see another pdoc until a couple of months ago...and the therapist I've seen has told me I don't have OCD, but I actually have dysthymia and adjustment disorder.
Sorry to ramble.
Thanx for the response!
Posted by ed_uk on November 15, 2004, at 11:56:44
In reply to Re: SSRIs: Emotionless, posted by Peddidle on November 15, 2004, at 11:52:35
Hey, I've been on SSRIs since I was 14 too! You could try going down to 75mg in a few months time.
Posted by Peddidle on November 15, 2004, at 11:59:51
In reply to Re: SSRIs: Emotionless, posted by ed_uk on November 15, 2004, at 11:56:44
LOL, small world! haha
Yeah, that's exactly what she said I should do-- 75mg in a few months.
Posted by ed_uk on November 15, 2004, at 12:07:02
In reply to Re: SSRIs: Emotionless, posted by Peddidle on November 15, 2004, at 11:59:51
Do you think the Zoloft helps your dysthymia?
Posted by Peddidle on November 15, 2004, at 12:11:27
In reply to Re: SSRIs: Emotionless, posted by ed_uk on November 15, 2004, at 12:07:02
Actually, I think it made it worse when I started college last year (hence the adjustment disorder), that's when I really noticed it. Before that, I guess it helped, I honestly don't really remember how I felt without it because I've been on it for so long. But I definitely feel differently than I did before college.
This is the end of the thread.
Psycho-Babble Medication | Extras | FAQ
Dr. Bob is Robert Hsiung, MD, email@example.com
Script revised: October 4, 2007
Copyright 2006-08 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.